If you have an ADHD child who’s displaying strange psychiatric symptoms, don’t be too quick to assume your child has a mental problem. A recently published medical study showed that many of the standard ADHD medications for children can cause surprising psychological side effects ranging from visual hallucinations to manic behavior even when given at normally prescribed doses.
This study, which was published in the medical journal Pediatrics this month, did an analysis of almost fifty clinical trials looking the effects of ADHD medications used in children. Although the number of cases where children manifested psychological symptoms was small, ADHD medications should always be considered when a child develops strange new behavioral symptoms. The symptoms may completely resolve when the medications are discontinued, although this should never be done without consulting your child’s pediatrician first.
Which ADHD medications are most likely to cause these symptoms? The principle FDA investigator Andrew Mosholder, M.D. who took part in the study stated that this type of reaction could occur with any of the ADHD medications currently approved for use in children. With almost eight percent of children in the United States diagnosed with this disorder and almost half of those taking prescribed ADHD medications for children, the problem may go much deeper. It can sometimes be difficult to identify psychological side effects such as hallucinations in children taking these drugs as they describe what they see differently from adults. When they report seeing worms crawling on the walls, a parent might dismiss this as a childhood fantasy rather than as drug induced hallucinations.
Are some kids more predisposed to having psychological side effects from ADHD medications for children? The investigators were unable to identify a particular age or personality type that makes children more susceptible to the effects of these drugs. The symptoms also don’t seem to be associated with drug dosage. This makes it very difficult to predict which children could be affected by these side effects.
If your child is taking any type of ADHD medication for children, it’s important that you watch them closely for behavioral changes such as changes in activity level, angry outbursts, seeing or hearing things that aren’t there, agitation, or increased fear. Don’t be too quick to assume that your child has an overactive imagination when he or she describes seeing or hearing strange things. If any of these symptoms occur, discuss it with your child’s pediatrician right away. In the study, the symptoms resolved in between a quarter to over half of children whose doctor discontinued their ADHD medications.
The bottom line? The side effects of currently approved ADHD medications for children should be of concern to parents and discussed with your child’s doctor on your next visit.